Skip to main content
I have been on the pill for a little over 4 years now. My period has always came on the same day at roughly the same time, but over the past 6 months or so it has been coming a day later, (it only lasted 4 days anyway) and seems to leave a little earlier then before. There is not a very heavy flow and I don't get very much pain. Is this normal??? I know some people say that you should take a break after being on the pill for so long, and some people say that you don't have to. I'm just wondering what it up with this because it has always been predictable sense I've been on it.
It's not at all uncommon to experience some changes in your withdrawal bleeds (remember, you don't have real "periods" on the pill since you're not ovulating) when you are on the pill. In fact, one of the things that often happens is that withdrawal bleeds become shorter and lighter with lessened or no cramping.
For some women, it is also not uncommon to notice withdrawal bleeds shifting around a bit the longer you are on the pill. Even though your hormones are being regulated by the pill, there is still some natural shifting that occurs with the hormone production of your own body. So as your own hormones change, your body's reaction to the pill may change as well. As long as your withdrawal bleeds are generally regular (approximately around the same time, etc.), there is probably nothing to worry about. If it starts to become a problem or if you notice other side effects that bother you, it is a good idea to talk to your health care provider and see about switching to another pill formulation or to another method of birth control entirely.
As to taking a "break" after being on the pill, that is a question that is still debated by doctors and scientists. Based on the current research, we know that the pill does have some health benefits (beyond the obvious contraceptive pluses) and that (especially for certain groups) the pill can have drawbacks. But there just has not been enough long-term research, especially in women who were prescribed the pill very early in their reproductive life, to give a definite answer one way or the other. The often quoted advice in the past has been that one should not be on the pill for more than 10 years, but again, that's not been solidly verified either direction to the best of my knowledge (in other words, it could be more, it could be less, or it could not matter...we just don't know for sure). So your best bet is probably going to be to talk with your health care provider about this. If you have certain health risks (like smoking, heart problems, or a family history of certain cancers and issues), your provider might want you to spend less time on the pill. The recommendations also might be different depending upon your age. But the best thing to do is check it out in terms of your own specific situation at this point.